May  2013, 12(3): 1445-1468. doi: 10.3934/cpaa.2013.12.1445

Energy conservative solutions to a nonlinear wave system of nematic liquid crystals

1. 

Department of Mathematics, The Pennsylvania State University, University Park, PA 16802, United States

2. 

Academy of Mathematics & Systems Science, and Hua Loo-Keng Key Laboratory of Mathematics, Chinese Academy of Sciences, Beijing 100190, China

3. 

Department of Mathematical Sciences, Yeshiva University, New York, NY 10033

Received  March 2012 Revised  April 2012 Published  September 2012

We establish the global existence of solutions to the Cauchy problem for a system of hyperbolic partial differential equations in one space dimension modeling a type of nematic liquid crystals that has equal splay and twist coefficients. Our results have no restrictions on the angles of the director, as we use the director in its natural three-component form, rather than the two-component form of spherical angles.
Citation: Geng Chen, Ping Zhang, Yuxi Zheng. Energy conservative solutions to a nonlinear wave system of nematic liquid crystals. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1445-1468. doi: 10.3934/cpaa.2013.12.1445
References:
[1]

Giuseppe Alì and John Hunter, Orientation waves in a director field with rotational inertia, Kinet. Relat. Models, 2 (2009), 1-37.

[2]

H. Berestycki, J. M. Coron and I. Ekeland (eds.), "Variational Methods,", in series, (). 

[3]

A. Bressan and Yuxi Zheng, Conservative solutions to a nonlinear variational wave equation, Comm. Math. Phys., 266 (2006), 471-497.

[4]

D. Christodoulou and A. Tahvildar-Zadeh, On the regularity of spherically symmetric wave maps, Comm. Pure Appl. Math., 46 (1993), 1041-1091.

[5]

J. Coron, J. Ghidaglia and F. Hélein (eds.), "Nematics," Kluwer Academic Publishers, 1991.

[6]

J. L. Ericksen and D. Kinderlehrer (eds.), "Theory and Application of Liquid Crystals,", IMA Volumes in Mathematics and its Applications, (). 

[7]

James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math., 18 (1965), 697-715.

[8]

R. Hardt, D. Kinderlehrer and Fanghua Lin, Existence and partial regularity of static liquid crystal configurations, Comm. Math. Phys., 105 (1986), 547-570.

[9]

D. Kinderlehrer, Recent developments in liquid crystal theory, in "Frontiers in pure and applied mathematics" (R. Dautray ed.), Elsevier, New York, (1991), 151-178.

[10]

R. A. Saxton, Dynamic instability of the liquid crystal director, in "Contemporary Mathematics, Vol. 100: Current Progress in Hyperbolic Systems" (W. B. Lindquist ed.), AMS, Providence, (1989), 325-330.

[11]

J. Shatah, Weak solutions and development of singularities in the $SU(2)$ $\sigma$-model, Comm. Pure Appl. Math., 41 (1988), 459-469.

[12]

J. Shatah and A. Tahvildar-Zadeh, Regularity of harmonic maps from Minkowski space into rotationally symmetric manifolds, Comm. Pure Appl. Math., 45 (1992), 947-971.

[13]

J. Sterbenz and D. Tataru, Energy dispersed large data wave maps in $2+1$ dimensions, Comm. Math. Phys., 298 (2010), 139-230.

[14]

J. Sterbenz and D. Tataru, Regularity of wave-maps in dimension $2+1$, Comm. Math. Phys., 298 (2010), 231-264.

[15]

T. Tao, Global regularity of wave maps. I. Small critical Sobolev norm in high dimension, Internat. Math. Res. Notices, 6 (2001), 299-328.

[16]

T. Tao, Global regularity of wave maps. II. Small energy in two dimensions, Comm. Math. Phys., 224 (2001), 443-544.

[17]

E. Virga, "Variational Theories for Liquid Crystals," Chapman & Hall, New York, 1994.

[18]

Ping Zhang and Yuxi Zheng, Weak solutions to a nonlinear variational wave equation, Arch. Ration. Mech. Anal., 166 (2003), 303-319.

[19]

Ping Zhang and Yuxi Zheng, Weak solutions to a nonlinear variational wave equation with general data, Ann. I. H. Poincaré, 22 (2005), 207-226.

[20]

Ping Zhang and Yuxi Zheng, Conservative solutions to a system of variational wave equations of nematic liquid crystals, Arch. Ration. Mech. Anal., 195 (2010),701-727.

[21]

Ping Zhang and Yuxi Zheng, Energy conservative solutions to a one-dimensional full variational wave system, Comm. Pure Appl. Math., 65 (2012), 683-726.

show all references

References:
[1]

Giuseppe Alì and John Hunter, Orientation waves in a director field with rotational inertia, Kinet. Relat. Models, 2 (2009), 1-37.

[2]

H. Berestycki, J. M. Coron and I. Ekeland (eds.), "Variational Methods,", in series, (). 

[3]

A. Bressan and Yuxi Zheng, Conservative solutions to a nonlinear variational wave equation, Comm. Math. Phys., 266 (2006), 471-497.

[4]

D. Christodoulou and A. Tahvildar-Zadeh, On the regularity of spherically symmetric wave maps, Comm. Pure Appl. Math., 46 (1993), 1041-1091.

[5]

J. Coron, J. Ghidaglia and F. Hélein (eds.), "Nematics," Kluwer Academic Publishers, 1991.

[6]

J. L. Ericksen and D. Kinderlehrer (eds.), "Theory and Application of Liquid Crystals,", IMA Volumes in Mathematics and its Applications, (). 

[7]

James Glimm, Solutions in the large for nonlinear hyperbolic systems of equations, Comm. Pure Appl. Math., 18 (1965), 697-715.

[8]

R. Hardt, D. Kinderlehrer and Fanghua Lin, Existence and partial regularity of static liquid crystal configurations, Comm. Math. Phys., 105 (1986), 547-570.

[9]

D. Kinderlehrer, Recent developments in liquid crystal theory, in "Frontiers in pure and applied mathematics" (R. Dautray ed.), Elsevier, New York, (1991), 151-178.

[10]

R. A. Saxton, Dynamic instability of the liquid crystal director, in "Contemporary Mathematics, Vol. 100: Current Progress in Hyperbolic Systems" (W. B. Lindquist ed.), AMS, Providence, (1989), 325-330.

[11]

J. Shatah, Weak solutions and development of singularities in the $SU(2)$ $\sigma$-model, Comm. Pure Appl. Math., 41 (1988), 459-469.

[12]

J. Shatah and A. Tahvildar-Zadeh, Regularity of harmonic maps from Minkowski space into rotationally symmetric manifolds, Comm. Pure Appl. Math., 45 (1992), 947-971.

[13]

J. Sterbenz and D. Tataru, Energy dispersed large data wave maps in $2+1$ dimensions, Comm. Math. Phys., 298 (2010), 139-230.

[14]

J. Sterbenz and D. Tataru, Regularity of wave-maps in dimension $2+1$, Comm. Math. Phys., 298 (2010), 231-264.

[15]

T. Tao, Global regularity of wave maps. I. Small critical Sobolev norm in high dimension, Internat. Math. Res. Notices, 6 (2001), 299-328.

[16]

T. Tao, Global regularity of wave maps. II. Small energy in two dimensions, Comm. Math. Phys., 224 (2001), 443-544.

[17]

E. Virga, "Variational Theories for Liquid Crystals," Chapman & Hall, New York, 1994.

[18]

Ping Zhang and Yuxi Zheng, Weak solutions to a nonlinear variational wave equation, Arch. Ration. Mech. Anal., 166 (2003), 303-319.

[19]

Ping Zhang and Yuxi Zheng, Weak solutions to a nonlinear variational wave equation with general data, Ann. I. H. Poincaré, 22 (2005), 207-226.

[20]

Ping Zhang and Yuxi Zheng, Conservative solutions to a system of variational wave equations of nematic liquid crystals, Arch. Ration. Mech. Anal., 195 (2010),701-727.

[21]

Ping Zhang and Yuxi Zheng, Energy conservative solutions to a one-dimensional full variational wave system, Comm. Pure Appl. Math., 65 (2012), 683-726.

[1]

Yongsheng Mi, Chunlai Mu. On a three-Component Camassa-Holm equation with peakons. Kinetic and Related Models, 2014, 7 (2) : 305-339. doi: 10.3934/krm.2014.7.305

[2]

Wei Luo, Zhaoyang Yin. Local well-posedness in the critical Besov space and persistence properties for a three-component Camassa-Holm system with N-peakon solutions. Discrete and Continuous Dynamical Systems, 2016, 36 (9) : 5047-5066. doi: 10.3934/dcds.2016019

[3]

Xinglong Wu. On the Cauchy problem of a three-component Camassa--Holm equations. Discrete and Continuous Dynamical Systems, 2016, 36 (5) : 2827-2854. doi: 10.3934/dcds.2016.36.2827

[4]

Yongsheng Mi, Boling Guo, Chunlai Mu. On an $N$-Component Camassa-Holm equation with peakons. Discrete and Continuous Dynamical Systems, 2017, 37 (3) : 1575-1601. doi: 10.3934/dcds.2017065

[5]

Chenghua Wang, Rong Zeng, Shouming Zhou, Bin Wang, Chunlai Mu. Continuity for the rotation-two-component Camassa-Holm system. Discrete and Continuous Dynamical Systems - B, 2019, 24 (12) : 6633-6652. doi: 10.3934/dcdsb.2019160

[6]

Zeng Zhang, Zhaoyang Yin. On the Cauchy problem for a four-component Camassa-Holm type system. Discrete and Continuous Dynamical Systems, 2015, 35 (10) : 5153-5169. doi: 10.3934/dcds.2015.35.5153

[7]

David Henry. Infinite propagation speed for a two component Camassa-Holm equation. Discrete and Continuous Dynamical Systems - B, 2009, 12 (3) : 597-606. doi: 10.3934/dcdsb.2009.12.597

[8]

Joachim Escher, Tony Lyons. Two-component higher order Camassa-Holm systems with fractional inertia operator: A geometric approach. Journal of Geometric Mechanics, 2015, 7 (3) : 281-293. doi: 10.3934/jgm.2015.7.281

[9]

Qiaoyi Hu, Zhijun Qiao. Persistence properties and unique continuation for a dispersionless two-component Camassa-Holm system with peakon and weak kink solutions. Discrete and Continuous Dynamical Systems, 2016, 36 (5) : 2613-2625. doi: 10.3934/dcds.2016.36.2613

[10]

Wenxia Chen, Jingyi Liu, Danping Ding, Lixin Tian. Blow-up for two-component Camassa-Holm equation with generalized weak dissipation. Communications on Pure and Applied Analysis, 2020, 19 (7) : 3769-3784. doi: 10.3934/cpaa.2020166

[11]

Zeng Zhang, Zhaoyang Yin. Global existence for a two-component Camassa-Holm system with an arbitrary smooth function. Discrete and Continuous Dynamical Systems, 2018, 38 (11) : 5523-5536. doi: 10.3934/dcds.2018243

[12]

Kai Yan. On the blow up solutions to a two-component cubic Camassa-Holm system with peakons. Discrete and Continuous Dynamical Systems, 2020, 40 (7) : 4565-4576. doi: 10.3934/dcds.2020191

[13]

Joachim Escher, Olaf Lechtenfeld, Zhaoyang Yin. Well-posedness and blow-up phenomena for the 2-component Camassa-Holm equation. Discrete and Continuous Dynamical Systems, 2007, 19 (3) : 493-513. doi: 10.3934/dcds.2007.19.493

[14]

Caixia Chen, Shu Wen. Wave breaking phenomena and global solutions for a generalized periodic two-component Camassa-Holm system. Discrete and Continuous Dynamical Systems, 2012, 32 (10) : 3459-3484. doi: 10.3934/dcds.2012.32.3459

[15]

Kai Yan, Zhaoyang Yin. Well-posedness for a modified two-component Camassa-Holm system in critical spaces. Discrete and Continuous Dynamical Systems, 2013, 33 (4) : 1699-1712. doi: 10.3934/dcds.2013.33.1699

[16]

Shouming Zhou, Shanshan Zheng. Qualitative analysis for a new generalized 2-component Camassa-Holm system. Discrete and Continuous Dynamical Systems - S, 2021, 14 (12) : 4659-4675. doi: 10.3934/dcdss.2021132

[17]

Lei Zhang, Bin Liu. Well-posedness, blow-up criteria and gevrey regularity for a rotation-two-component camassa-holm system. Discrete and Continuous Dynamical Systems, 2018, 38 (5) : 2655-2685. doi: 10.3934/dcds.2018112

[18]

Yongsheng Mi, Boling Guo, Chunlai Mu. Persistence properties for the generalized Camassa-Holm equation. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1623-1630. doi: 10.3934/dcdsb.2019243

[19]

Yu Gao, Jian-Guo Liu. The modified Camassa-Holm equation in Lagrangian coordinates. Discrete and Continuous Dynamical Systems - B, 2018, 23 (6) : 2545-2592. doi: 10.3934/dcdsb.2018067

[20]

Zaihui Gan, Fanghua Lin, Jiajun Tong. On the viscous Camassa-Holm equations with fractional diffusion. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3427-3450. doi: 10.3934/dcds.2020029

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (73)
  • HTML views (0)
  • Cited by (11)

Other articles
by authors

[Back to Top]